Persistence and unpredictable large increments characterize the volatility of financial returns. We propose the Multiplicative Error Model with volatility jumps (MEM-J) to describe and predict the probability and the size of these extreme events. Under the MEM-J, the conditional density of the realized measure is a countably infinite mixture of Gamma and Kappa distributions, with closed form conditional moments. We derive stationarity conditions and the asymptotic theory for the maximum likelihood estimation. Estimates of the volatility jump component confirm that the probability of jumps dramatically increases during the financial crises. The MEM-J improves over other models with fat tails.

Chasing volatility: a persistent multiplicative error model with jumps / Caporin, Massimiliano; Rossi, Eduardo; Santucci De Magistris, Paolo. - In: JOURNAL OF ECONOMETRICS. - ISSN 0304-4076. - 198:1(2017), pp. 122-145. [10.1016/j.jeconom.2017.01.005]

Chasing volatility: a persistent multiplicative error model with jumps

Santucci de Magistris, Paolo
2017

Abstract

Persistence and unpredictable large increments characterize the volatility of financial returns. We propose the Multiplicative Error Model with volatility jumps (MEM-J) to describe and predict the probability and the size of these extreme events. Under the MEM-J, the conditional density of the realized measure is a countably infinite mixture of Gamma and Kappa distributions, with closed form conditional moments. We derive stationarity conditions and the asymptotic theory for the maximum likelihood estimation. Estimates of the volatility jump component confirm that the probability of jumps dramatically increases during the financial crises. The MEM-J improves over other models with fat tails.
Multiplicative Error ModelVolatility jumpsBipower variationVolatility-at-risk
Chasing volatility: a persistent multiplicative error model with jumps / Caporin, Massimiliano; Rossi, Eduardo; Santucci De Magistris, Paolo. - In: JOURNAL OF ECONOMETRICS. - ISSN 0304-4076. - 198:1(2017), pp. 122-145. [10.1016/j.jeconom.2017.01.005]
File in questo prodotto:
File Dimensione Formato  
Caporin_Rossi_Santucci_2017.pdf

Solo gestori archivio

Tipologia: Versione dell'editore
Licenza: DRM non definito
Dimensione 1.28 MB
Formato Adobe PDF
1.28 MB Adobe PDF   Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11385/178223
Citazioni
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 9
social impact